Abstract 334: Hypertensive Crisis Combined with Acute Myocardial Ischemic Injury after Glatiramer Acetate Subcutaneous Injection: A Case Presentation and Literature Review
Introduction Hypertensive crisis (HC) affects more than a half million Americans each year, and leave many with irreversible injury. Despite extensive studies on HC and its complications, there remain many unrecognized risk factors and prognosticators. Physicians should perform comprehensive evaluation, including a current medication list review of patients who present with HC to effectively identify the cause and intervene accordingly. We present a case of HC with acute myocardial damage after subcutaneous injection of glatiramer acetate
A 47 year-old Caucasian male with history of multiple sclerosis (MS) who presented to the emergency room with complaints of headache, chest discomfort, and cough with frothy bloody secretions approximately 30 minutes after subcutaneous injection of glatiramer acetate. For the past 5 years, the patient had reported occasional hot flashes, headache, and palpitations after injection of glatiramer acetate. On examination, blood pressure was 260/160mmHg and heart rate was 120bpm. Chest X-ray showed acute pulmonary edema. EKG showed significant ST elevations in leads I and AVL and ST depressions in leads II, III, and AVF. Troponin levels were elevated during first 24 hours (0.1, 3.7, and 3.5 μg/L). Echocardiography revealed an ejection fraction of 45% with left ventricular wall hypokinesis. Blood pressure was controlled with intravenous nitroprusside and labetalol and after 48hours, repeat EKG was normal, and stress test with myoview was negative for ischemic changes.
Discussion Hypertensive crisis is associated with significant morbidity and mortality. Myocardial damage often results from HC and causes subsequent heart failure which leads to death of sufferers. Glatiramer acetate (Copaxone) is an immunomodulator currently used to reduce symptomatic episodes in patients with relapsing-remitting MS. During the post-marketing period, there have been reports of patients with hypertension, chest pain, and others symptoms that received emergency medical care; however, HC combined with acute myocardial damage has been never reported. Whether an immunologic or non-immunologic mechanism mediates these episodes is unknown.
- © 2013 by American Heart Association, Inc.